Poison control centers in the U.S. have seen an increase in reports of children ingesting a type of prescription cough medicine, a study published Tuesday by the Food and Drug Administration found.
From 2010 through 2018, reports of pediatric poisonings involving the drug, benzonatate, increased each year, the study found
Benzonatate, sold under the brand name Tessalon, is prescribed to treat coughs caused by colds or the flu. It is not approved for children younger than 10 years old.
The findings, published in the journal Pediatrics, were based on more than 4,600 cases reported to poison control centers. The biggest increase — 24% — was from 2015 to 2016.
The reports included children who were unintentionally exposed to the drug, as well as children who abused or misused it intentionally.
Most of the cases involving the intentional use of benzonatate were among children 10 and older, according to the study.
The proportion of cases with serious adverse effects was low. However, accidental or inappropriate use of benzonatate, which comes in gel capsules, can lead to serious health problems in children, including convulsions, cardiac arrest and death.
The findings should galvanize doctors to be more careful when they prescribe these kinds of medications, said study author Dr. Ivone Kim, a pediatrician and senior medical officer at the FDA.